New Mexico, 2008

Flash Flood in New Mexico, August 7, 2008

August 7, 2008 · NWS ABQ · 1 event in 1 county or zone

A cold front moved through northeast New Mexico early on the 7th with a fresh supply of low level moisture. This led to an extensive area of showers and thunderstorms over the northeast, with a couple of the storms dumping heavy rain and producing flash flooding in near Amistad in Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cold front moved through northeast New Mexico early on the 7th with a fresh supply of low level moisture. This led to an extensive area of showers and thunderstorms over the northeast, with a couple of the storms dumping heavy rain and producing flash flooding in near Amistad in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 2:10 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU AUG 7 2008

.DISCUSSION...
POTENTIAL FOR HEAVY RAIN WILL BE THE MAIN CONCERN TODAY AND
TOMORROW.

COLD FRONT DRAPING ACROSS NORTHEAST NM FROM THE EAST SLOPES OF THE
SANGRES TO NEAR BUEYEROS WILL BE THE MAIN FOCUS FOR HEAVY RAIN THIS
AFTERNOON AND TONIGHT.  THE FRONT HAS STALLED...RESULTED IN LITTLE
TO NO STORM MOVEMENT.  SOME OF THESE AREAS...NAMELY FROM NEAR
MOSQUERO TO GLADSTONE...HAS HAD QUITE A BIT OF RAIN IN RECENT
DAYS...THUS SHOULD STORMS CONTINUE TO TRAIN OVER THIS SAME
AREA...FLOODING WILL BECOME A BIGGER CONCERN. AS STORMS AND OUTFLOW
BOUNDARIES COLLIDE...AN MCS SHOULD FORM ALLOWING STORMS TO CONTINUE
INTO THE NIGHTTIME HOURS. THOUGH THE GREATEST CONCERN FOR HEAVY RAIN
WILL BE ACROSS NORTHEAST NM THIS AFTERNOON AND TONIGHT...STORMS THAT
HAVE FORMED ALONG THE HIGHER TERRAIN OF CENTRAL AND WESTERN NM WILL
ALSO HAVE THE POTENTIAL FOR HEAVY RAIN...THOUGH THESE STORMS MAY NOT
BE AS WIDESPREAD.  WITH ABUNDANT CONVECTION ACROSS THE EAST...ALSO
EXPECT AN EAST CANYON WIND INTO ABQ TONIGHT.

ACTIVITY ACROSS THE EASTERN PLAINS TOMORROW WILL LARGELY DEPEND ON
THE ACTIVITY TONIGHT.  STORMS ARE EXPECTED TO LINGER AND/OR
REDEVELOP DURING THE AFTERNOON...BUT INTENSITY AND COVERAGE WILL
DEPEND ON CLOUD DEBRIS FROM TONIGHTS STORMS. THE FOCUS WILL LARGELY
BE ANY RESIDUAL OUTFLOW BOUNDARIES.

HAVE RAISED TEMPERATURES A FEW DEGREES ACROSS THE NORTHEAST IN
ANTICIPATION OF CLOUD COVER TONIGHT...AND HAVE KEPT TEMPS AT OR
BELOW THE LOWEST GUIDANCE FOR TOMORROW.

ANOTHER SHORTWAVE WILL ROUND THE UPPER HIGH ON SATURDAY...WHICH WILL
SEND ANOTHER BACK DOOR COLD FRONT INTO THE EASTERN PLAINS ON
SUNDAY.  THE ECMWF IS MORE BULLISH WITH QPF THAN THE 12Z GFS OR
NAM...BUT 18Z NAM SEEMS TO BE CATCHING UP WITH THE EURO. THUS...HAVE
OPTED TO INCREASE POPS INTO THE CHANCE CATEGORY ACROSS THE
NORTHEAST...BUT FRONTAL TIMING MAY STILL BE QUESTIONABLE.  MODELS
ALSO SUGGESTING ONE OR MORE SECONDARY COLD FRONTS ACROSS THE
NORTHEAST EARLY IN THE WEEK. OTHERWISE...RESIDUAL MOISTURE ACROSS NM
WILL STILL ALLOW FOR TERRAIN INDUCED SHOWERS AND THUNDERSTORMS.

34

&&

.AVIATION...
MESSY NEXT 24 HOURS AS EXPECT MANY OF THE TERMINAL SITES TO
EXPERIENCE THUNDERSTORMS PRODUCING MVFR AND SHORT DURATION IFR
CONDITIONS. MAINLY DUE TO HEAVY RAIN AND SUBSEQUENT LOW CLOUDS
ASSOCIATED WITH THUNDER CELLS. EASTERN AREAS...INCLUDING TCC AND LVS
WILL ESPECIALLY GET HIT HARD WITH HEAVY RAIN. PERSISTENT LOW CLOUDS
DUE TO ANTECEDENT MOIST CONDITIONS OVERNIGHT IS HIGHLY POSSIBLE. PERHAPS
EVEN SOME LOCALIZED FOG DVLP LATER TONIGHT ACROSS PORTIONS OF THE
NORTHEAST AND EAST CENTRAL AREAS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
HIGHER HUMIDITY THROUGH AT LEAST SUNDAY WITH THE FLOW OVERHEAD
REMAINING STAGNANT AND NOT ALLOWING DRY AIR PENETRATION FROM THE
WEST. WETTING RAIN WILL REMAIN A POSSIBILITY ACROSS THE WHOLE
FORECAST AREA AS THE SUBTROPICAL HIGH REMAINS NEAR OR OVER NEW
MEXICO. SOME DRYING EXPECTED SOMETIME NEXT WEEK BUT UNSURE OF EXACT
TIMING AS THE LONG RANGE MODELS VARY IN THEIR SOLUTIONS.
REGARDLESS...EXPECT A DOWNTURN IN WETTING RAIN POTENTIAL AS WELL AS
A LOWERING TREND IN HUMIDITY.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  89  62  91 /  30  20  20  20
GALLUP..........................  57  85  58  84 /  30  30  30  30
GRANTS..........................  56  84  56  85 /  30  30  30  30
GLENWOOD........................  61  90  62  88 /  30  40  40  30
CHAMA...........................  47  78  47  80 /  50  40  30  30
LOS ALAMOS......................  56  79  55  84 /  40  30  30  30
RED RIVER.......................  45  69  44  75 /  70  60  30  40
TAOS............................  54  80  51  85 /  50  40  20  30
SANTA FE........................  59  81  58  85 /  40  40  30  30
SANTA FE AIRPORT................  60  82  58  86 /  40  30  30  20
ESPANOLA........................  58  84  57  90 /  30  30  30  30
ALBUQUERQUE HEIGHTS.............  67  86  67  88 /  40  30  30  20
ALBUQUERQUE VALLEY..............  66  87  66  90 /  30  30  30  20
ALBUQUERQUE FOOTHILLS...........  62  85  62  87 /  40  30  30  30
ALBUQUERQUE WEST MESA...........  64  89  65  90 /  30  30  30  20
SOCORRO.........................  64  90  64  89 /  20  30  30  20
SANDIA PARK/CEDAR CREST.........  53  78  52  81 /  40  30  30  30
MORIARTY/ESTANCIA...............  56  81  57  85 /  40  40  30  30
CARRIZOZO.......................  59  86  61  86 /  20  30  20  20
RUIDOSO.........................  54  75  54  80 /  20  40  20  30
RATON...........................  57  80  54  85 /  80  50  30  30
LAS VEGAS.......................  56  75  54  83 /  70  50  30  30
ROY.............................  60  79  60  84 /  70  40  30  30
CLAYTON.........................  60  80  61  86 /  80  60  30  30
SANTA ROSA......................  62  84  61  89 /  50  30  20  20
TUCUMCARI.......................  66  84  65  94 /  60  30  20  20
FORT SUMNER.....................  66  86  65  93 /  40  30  20  20
CLOVIS..........................  64  85  66  93 /  40  30  20  20
PORTALES........................  66  87  66  93 /  30  30  20  20
ROSWELL.........................  69  89  69  94 /  20  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/50
Hazardous weather outlook, Aug 7, 4:49 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT THU AUG 7 2008

NMZ001>021-026-081200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
549 AM MDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL LATE THIS
AFTERNOON AND THIS EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND
WESTERN NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE EARLY FRIDAY AND INTO
THE EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND WESTERN NEW
MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.
THUNDERSTORMS ARE THEN EXPECTED TO GRADUALLY DECREASE IN COVERAGE
EACH DAY THROUGH THE WEEKEND AND INTO NEXT WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE TO REPORT
FLASH FLOODING OR TORRENTIAL RAINFALL. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS THROUGH THE NATIONAL
WEATHER SERVICE WEB SITE OR BY CALLING 1.888.386.7637.

52

The radar

The Cannon AFB radar (KFDX), 154 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
August 7, 2:30 PM MST to 4:00 PM MST
Where
Union County, 4.01 mi E of Hayden to 4.34 mi NW of Amistad
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
35.974, -103.198

State highway 402 had 6 to 12 inches of standing water 3 miles north northwest of Amistad.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111835.